August  2017, 10(4): 773-797. doi: 10.3934/dcdss.2017039

Derivation of effective transmission conditions for domains separated by a membrane for different scaling of membrane diffusivity

Friedrich-Alexander-Universität Erlangen-Nürnberg, Cauerstraße 11,91058 Erlangen, Germany

* Corresponding author: Markus Gahn

Received  May 2016 Accepted  July 2016 Published  April 2017

We consider a system of non-linear reaction-diffusion equations in a domain consisting of two bulk regions separated by a thin layer with periodic structure. The thickness of the layer is of order $\epsilon$, and the equations inside the layer depend on the parameter $\epsilon$ and an additional parameter $\gamma \in [-1,1)$, which describes the size of the diffusion in the layer. We derive effective models for the limit $\epsilon \to 0 $, when the layer reduces to an interface $\Sigma$ between the two bulk domains. The effective solution is continuous across $\Sigma$ for all $\gamma \in [-1,1)$. For $\gamma \in (-1,1)$, the jump in the normal flux is given by a non-linear ordinary differential equation on $\Sigma$. In the critical case $\gamma = -1$, a dynamic transmission condition of Wentzell-type arises at the interface $\Sigma$.

Citation: Markus Gahn, Maria Neuss-Radu, Peter Knabner. Derivation of effective transmission conditions for domains separated by a membrane for different scaling of membrane diffusivity. Discrete & Continuous Dynamical Systems - S, 2017, 10 (4) : 773-797. doi: 10.3934/dcdss.2017039
References:
[1]

T. ArbogastJ. Douglas and U. Hornung, Derivation of the double porosity model of single phase flow via homogenization theory, SIAM J. Math. Anal., 21 (1990), 823-836. doi: 10.1137/0521046. Google Scholar

[2]

A. BourgeatO. Gipouloux and E. Marušić-Paloka, Modelling of an underground waste disposal site by upscaling, Math. Meth. Appl. Sci., 27 (2004), 381-403. doi: 10.1002/mma.459. Google Scholar

[3]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Springer, 2011. doi: 10.1007/978-0-387-70914-7. Google Scholar

[4]

J. R. Cannon and G. H. Meyer, On diffusion in a fractured medium, SIAM J. Appl. Math., 20 (1971), 434-448. doi: 10.1137/0120047. Google Scholar

[5]

D. CioranescuA. Damlamian and G. Griso, Periodic unfolding and homogenization, C. R. Acad. Sci. Paris Sér. 1, 335 (2002), 99-104. doi: 10.1016/S1631-073X(02)02429-9. Google Scholar

[6]

P. Donato and A. Piatnitski, On the effective interfacial resistance through rough surfaces, Commun. Pure Appl. Anal., 9 (2010), 1295-1310. Google Scholar

[7]

M. Gahn and M. Neuss-Radu, A characterization of relatively compact sets in Lp(Ω, B), Stud. Univ. Babeş-Bolyai Math., 61 (2016), 279-290. Google Scholar

[8]

G. P. Galdi, An Introduction to the Mathematical Theory of the Navier-Stokes Equations, Springer Monographs in Mathematics, 2011.Google Scholar

[9]

G. GeymonatS. HendiliF. Krasucki and M. Vidrascu, Matched asymptotic expansion method for an homogenized interface model, Math. Models, Methods Appl. Sci., 24 (2014), 573-597. doi: 10.1142/S0218202513500607. Google Scholar

[10]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer, 1983.Google Scholar

[11]

M. Liero, Passing from bulk to bulk-surface evolution in the allen-cahn equation, Nonlinear Differential Equations and Applications NoDEA, 20 (2013), 919-942. doi: 10.1007/s00030-012-0189-7. Google Scholar

[12]

S. Marušić and E. Marušić-Paloka, Two-scale convergence for thin domains and its applications to some lower-dimensional mmodel in fluid mechanics, Asymptotic Analysis, 23 (2000), 23-58. Google Scholar

[13]

A. A. Moussa and L. Zlaï ji, Homogenization of non-linear variational problems with thin inclusions, Math. J. Okayama Univ., 54 (2012), 97-131. Google Scholar

[14]

M. Neuss-Radu, Mathematical Modelling and Multi-Scale Analysis of Transport Processes Through Membranes, Habilitation Thesis, University of Heidelberg, 2017.Google Scholar

[15]

M. Neuss-Radu and W. Jäger, Effective transmission conditions for reaction-diffusion processes in domains separated by an interface, SIAM J. Math. Anal., 39 (2007), 687-720. doi: 10.1137/060665452. Google Scholar

[16]

M. Neuss-Radu and W. J. S. Ludwig, Multiscale analysis and simulation of a reaction-diffusion problem with transmission conditions, Nonlinear Analysis: Real World Applications, 11 (2010), 4572-4585. doi: 10.1016/j.nonrwa.2008.11.024. Google Scholar

[17]

M. A. Peter and M. Böhm, Different choices of scaling in homogenization of diffusion and interfacial exchange in a porous medium, Math. Meth. Appl. Sci., 31 (2008), 1257-1282. doi: 10.1002/mma.966. Google Scholar

[18]

M. Shinbrot, Water waves over periodic bottoms in three dimensions, J. Inst. Maths. Applics., 25 (1980), 367-385. doi: 10.1093/imamat/25.4.367. Google Scholar

[19]

A. D. Venttsel, On boundary conditions for multidimensional diffusion processes, Teor. Veroyatnost. i Primenen., 4 (1959), 172-185. doi: 10.1137/1104014. Google Scholar

[20]

J. Wloka, Partielle Differentialgleichungen, B. G. Teubner, 1982.Google Scholar

show all references

References:
[1]

T. ArbogastJ. Douglas and U. Hornung, Derivation of the double porosity model of single phase flow via homogenization theory, SIAM J. Math. Anal., 21 (1990), 823-836. doi: 10.1137/0521046. Google Scholar

[2]

A. BourgeatO. Gipouloux and E. Marušić-Paloka, Modelling of an underground waste disposal site by upscaling, Math. Meth. Appl. Sci., 27 (2004), 381-403. doi: 10.1002/mma.459. Google Scholar

[3]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Springer, 2011. doi: 10.1007/978-0-387-70914-7. Google Scholar

[4]

J. R. Cannon and G. H. Meyer, On diffusion in a fractured medium, SIAM J. Appl. Math., 20 (1971), 434-448. doi: 10.1137/0120047. Google Scholar

[5]

D. CioranescuA. Damlamian and G. Griso, Periodic unfolding and homogenization, C. R. Acad. Sci. Paris Sér. 1, 335 (2002), 99-104. doi: 10.1016/S1631-073X(02)02429-9. Google Scholar

[6]

P. Donato and A. Piatnitski, On the effective interfacial resistance through rough surfaces, Commun. Pure Appl. Anal., 9 (2010), 1295-1310. Google Scholar

[7]

M. Gahn and M. Neuss-Radu, A characterization of relatively compact sets in Lp(Ω, B), Stud. Univ. Babeş-Bolyai Math., 61 (2016), 279-290. Google Scholar

[8]

G. P. Galdi, An Introduction to the Mathematical Theory of the Navier-Stokes Equations, Springer Monographs in Mathematics, 2011.Google Scholar

[9]

G. GeymonatS. HendiliF. Krasucki and M. Vidrascu, Matched asymptotic expansion method for an homogenized interface model, Math. Models, Methods Appl. Sci., 24 (2014), 573-597. doi: 10.1142/S0218202513500607. Google Scholar

[10]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer, 1983.Google Scholar

[11]

M. Liero, Passing from bulk to bulk-surface evolution in the allen-cahn equation, Nonlinear Differential Equations and Applications NoDEA, 20 (2013), 919-942. doi: 10.1007/s00030-012-0189-7. Google Scholar

[12]

S. Marušić and E. Marušić-Paloka, Two-scale convergence for thin domains and its applications to some lower-dimensional mmodel in fluid mechanics, Asymptotic Analysis, 23 (2000), 23-58. Google Scholar

[13]

A. A. Moussa and L. Zlaï ji, Homogenization of non-linear variational problems with thin inclusions, Math. J. Okayama Univ., 54 (2012), 97-131. Google Scholar

[14]

M. Neuss-Radu, Mathematical Modelling and Multi-Scale Analysis of Transport Processes Through Membranes, Habilitation Thesis, University of Heidelberg, 2017.Google Scholar

[15]

M. Neuss-Radu and W. Jäger, Effective transmission conditions for reaction-diffusion processes in domains separated by an interface, SIAM J. Math. Anal., 39 (2007), 687-720. doi: 10.1137/060665452. Google Scholar

[16]

M. Neuss-Radu and W. J. S. Ludwig, Multiscale analysis and simulation of a reaction-diffusion problem with transmission conditions, Nonlinear Analysis: Real World Applications, 11 (2010), 4572-4585. doi: 10.1016/j.nonrwa.2008.11.024. Google Scholar

[17]

M. A. Peter and M. Böhm, Different choices of scaling in homogenization of diffusion and interfacial exchange in a porous medium, Math. Meth. Appl. Sci., 31 (2008), 1257-1282. doi: 10.1002/mma.966. Google Scholar

[18]

M. Shinbrot, Water waves over periodic bottoms in three dimensions, J. Inst. Maths. Applics., 25 (1980), 367-385. doi: 10.1093/imamat/25.4.367. Google Scholar

[19]

A. D. Venttsel, On boundary conditions for multidimensional diffusion processes, Teor. Veroyatnost. i Primenen., 4 (1959), 172-185. doi: 10.1137/1104014. Google Scholar

[20]

J. Wloka, Partielle Differentialgleichungen, B. G. Teubner, 1982.Google Scholar

Figure 1.  The microscopic domain containing the thin layer $\Omega _\epsilon^ M$ with periodic structure. The heterogeneous structure of the membrane is modeled by the diffusion-coefficient $D^M$. In biology such a layer is e. g., the stratum corneum which consists of flattened cells (corneocytes) surrounded by lipid components
[1]

Alexander Mielke, Sina Reichelt, Marita Thomas. Two-scale homogenization of nonlinear reaction-diffusion systems with slow diffusion. Networks & Heterogeneous Media, 2014, 9 (2) : 353-382. doi: 10.3934/nhm.2014.9.353

[2]

Markus Gahn, Maria Neuss-Radu, Peter Knabner. Effective interface conditions for processes through thin heterogeneous layers with nonlinear transmission at the microscopic bulk-layer interface. Networks & Heterogeneous Media, 2018, 13 (4) : 609-640. doi: 10.3934/nhm.2018028

[3]

Robert E. Miller. Homogenization of time-dependent systems with Kelvin-Voigt damping by two-scale convergence. Discrete & Continuous Dynamical Systems - A, 1995, 1 (4) : 485-502. doi: 10.3934/dcds.1995.1.485

[4]

Aurore Back, Emmanuel Frénod. Geometric two-scale convergence on manifold and applications to the Vlasov equation. Discrete & Continuous Dynamical Systems - S, 2015, 8 (1) : 223-241. doi: 10.3934/dcdss.2015.8.223

[5]

Feng-Yu Wang. Exponential convergence of non-linear monotone SPDEs. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5239-5253. doi: 10.3934/dcds.2015.35.5239

[6]

Dingshi Li, Kening Lu, Bixiang Wang, Xiaohu Wang. Limiting dynamics for non-autonomous stochastic retarded reaction-diffusion equations on thin domains. Discrete & Continuous Dynamical Systems - A, 2019, 39 (7) : 3717-3747. doi: 10.3934/dcds.2019151

[7]

Shin-Ichiro Ei, Toshio Ishimoto. Effect of boundary conditions on the dynamics of a pulse solution for reaction-diffusion systems. Networks & Heterogeneous Media, 2013, 8 (1) : 191-209. doi: 10.3934/nhm.2013.8.191

[8]

Erik Kropat, Silja Meyer-Nieberg, Gerhard-Wilhelm Weber. Bridging the gap between variational homogenization results and two-scale asymptotic averaging techniques on periodic network structures. Numerical Algebra, Control & Optimization, 2017, 7 (3) : 223-250. doi: 10.3934/naco.2017016

[9]

Zhiting Xu, Yingying Zhao. A reaction-diffusion model of dengue transmission. Discrete & Continuous Dynamical Systems - B, 2014, 19 (9) : 2993-3018. doi: 10.3934/dcdsb.2014.19.2993

[10]

Shin-Ichiro Ei, Hiroshi Matsuzawa. The motion of a transition layer for a bistable reaction diffusion equation with heterogeneous environment. Discrete & Continuous Dynamical Systems - A, 2010, 26 (3) : 901-921. doi: 10.3934/dcds.2010.26.901

[11]

Kurt Falk, Marc Kesseböhmer, Tobias Henrik Oertel-Jäger, Jens D. M. Rademacher, Tony Samuel. Preface: Diffusion on fractals and non-linear dynamics. Discrete & Continuous Dynamical Systems - S, 2017, 10 (2) : ⅰ-ⅳ. doi: 10.3934/dcdss.201702i

[12]

Patrick De Kepper, István Szalai. An effective design method to produce stationary chemical reaction-diffusion patterns. Communications on Pure & Applied Analysis, 2012, 11 (1) : 189-207. doi: 10.3934/cpaa.2012.11.189

[13]

Ciprian G. Gal, Mahamadi Warma. Reaction-diffusion equations with fractional diffusion on non-smooth domains with various boundary conditions. Discrete & Continuous Dynamical Systems - A, 2016, 36 (3) : 1279-1319. doi: 10.3934/dcds.2016.36.1279

[14]

Xu Yang, François Golse, Zhongyi Huang, Shi Jin. Numerical study of a domain decomposition method for a two-scale linear transport equation. Networks & Heterogeneous Media, 2006, 1 (1) : 143-166. doi: 10.3934/nhm.2006.1.143

[15]

Narcisa Apreutesei, Vitaly Volpert. Reaction-diffusion waves with nonlinear boundary conditions. Networks & Heterogeneous Media, 2013, 8 (1) : 23-35. doi: 10.3934/nhm.2013.8.23

[16]

Thomas I. Seidman. Interface conditions for a singular reaction-diffusion system. Discrete & Continuous Dynamical Systems - S, 2009, 2 (3) : 631-643. doi: 10.3934/dcdss.2009.2.631

[17]

Mostafa Bendahmane, Mauricio Sepúlveda. Convergence of a finite volume scheme for nonlocal reaction-diffusion systems modelling an epidemic disease. Discrete & Continuous Dynamical Systems - B, 2009, 11 (4) : 823-853. doi: 10.3934/dcdsb.2009.11.823

[18]

Anotida Madzvamuse, Raquel Barreira. Domain-growth-induced patterning for reaction-diffusion systems with linear cross-diffusion. Discrete & Continuous Dynamical Systems - B, 2018, 23 (7) : 2775-2801. doi: 10.3934/dcdsb.2018163

[19]

W. E. Fitzgibbon, M. Langlais, J.J. Morgan. A reaction-diffusion system modeling direct and indirect transmission of diseases. Discrete & Continuous Dynamical Systems - B, 2004, 4 (4) : 893-910. doi: 10.3934/dcdsb.2004.4.893

[20]

Wenzhang Huang, Maoan Han, Kaiyu Liu. Dynamics of an SIS reaction-diffusion epidemic model for disease transmission. Mathematical Biosciences & Engineering, 2010, 7 (1) : 51-66. doi: 10.3934/mbe.2010.7.51

2018 Impact Factor: 0.545

Metrics

  • PDF downloads (13)
  • HTML views (8)
  • Cited by (0)

Other articles
by authors

[Back to Top]